Niflumic acid-induced skeletal fluorosis: iatrogenic disease or therapeutic perspective for osteoporosis?

Clin Orthop Relat Res. 1980 May;(148):304-9.

Abstract

A case of skeletal fluorosis induced by prolonged treatment with niflumic acid, a fast-acting non-steroid antiinflammatory agent, is reported in a 35-year-old woman suffering from rheumatoid arthritis and treated, in addition, with corticosteroids. The case report discussed is, to our knowledge, the third of its kind regarding bone fluorosis resulting from use of this nicotinic derivative. This clinically asymptomatic case of skeletal fluorosis was discovered, as in the 2 previously reported cases, by the examination of bone X-ray (performed as part of the routine work-up for rheumatoid arthritis) which showed evident osteosclerosis. Quantitative histologic study of iliac crest biopsy revealed marked increase in trabecular bone volume and osteoid volume, suggestive of fluorosis. Abnormally high urine and bone fluoride confirmed the diagnosis. After ruling out a hydrotelluric source of fluorine, the patient's fluorosis was linked to chronic use of niflumic acid, following the publication in 1978 of the 2 previously reported cases affected by this drug. The fluorine contained in niflumic acid induced a marked densification of trabecular bone in all 3 cases. Long-term clinical and pharmacokinetic studies will be required to determine whether or not niflumic acid can be employed in the prevention or treatment of both of apparently idiopathic osteoporosis or corticosteroid-induced osteoporosis.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Bone Diseases / chemically induced*
  • Bone Diseases / pathology
  • Female
  • Fluoride Poisoning / etiology*
  • Fluoride Poisoning / pathology
  • Humans
  • Nicotinic Acids / adverse effects*
  • Niflumic Acid / adverse effects*
  • Niflumic Acid / therapeutic use
  • Osteoporosis / drug therapy

Substances

  • Nicotinic Acids
  • Niflumic Acid